Characterization of prostacyclin-associated leg pain in patients with pulmonary arterial hypertension

Academic Article

Abstract

  • © Copyright 2017 by the American Thoracic Society. Rationale: Prostacyclin-associated leg pain is a potentially debilitating adverse effect of prostacyclin therapy for patients with pulmonary arterial hypertension (PAH). However, to our knowledge, this entity has not been systematically studied. Objectives: To characterize the clinical features and metabolic risk factors for prostacyclin-associated leg pain. Methods: At one academic medical center, we assembled and analyzed a case series of patients with PAH and prostacyclinassociated leg pain. Measurements and Main Results: Over a period of 2 years, we identified 11 patients with PAH and prostacyclin-associated leg pain who agreed to participate in this study. Subjects underwent a standardized clinical evaluation, electrodiagnostic assessment, and serologic screen for metabolic causes of peripheral neuropathy. All 11 patients were female; their mean (SD) age was 50 (69) years; their median (interquartile range) PAH duration was 56 (20-96) months; and their prostacyclin therapy duration was a median (interquartile range) of 20 (14-36) months. All patients reported leg pain beginning soon after prostacyclin initiation and varying with dose. All described a neuropathic pain in a symmetric, distal, stocking distribution. Neurologic examination revealed a sensory, small-fiber, predominantly peripheral neuropathy in seven (78%) patients. Results of autonomic reflex testing and thermoregulatory sweat testing were abnormal in 82% and 90% of patients, respectively, suggesting small-fiber neuropathy. Serologic evaluation identified a new, previously unrecognized contributor to neuropathy in eight (73%) patients, including vitamin B12 deficiency in six (55%), uncompensated hypothyroidism in three (27%), and diabetes mellitus in one (9%). Conclusions: Chronic prostacyclin-associated leg pain is associated with a small-fiber neuropathy. Treatable metabolic contributors (vitamin B12 deficiency, thyroid dysfunction, or diabetes) appear to be common possible "second hits" that may be underrecognized. We recommend screening for possible metabolic contributors in patients who have otherwise unexplained leg pain in the setting of PAH and current or anticipated prostacyclin therapy.
  • Authors

    Digital Object Identifier (doi)

    Author List

  • Pagani-Estevez GL; Swetz KM; McGoon MD; Frantz RP; Tointon SK; Karnyski AM; Durst LA; Watson JC
  • Start Page

  • 206
  • End Page

  • 212
  • Volume

  • 14
  • Issue

  • 2